Antihypertensive drug-induced angioedema causing upper airway obstruction in children
Division of Pediatric Otolaryngology, Department of Otolaryngology, Cincinnati Children's Hospital Medical Center, University of Cincinnati College of Medicine, Cincinnati, OH, United States. International journal of pediatric otorhinolaryngology
(Impact Factor: 1.19).
08/2011; 76(1):14-9. DOI: 10.1016/j.ijporl.2011.07.016
Angioedema is a well-described complication arising from the use of antihypertensive agents in the adult population. However, its occurrence and potential for upper airway compromise in pediatrics has only been sporadically reported in the literature. Our objective is to report and review the occurrence of antihypertensive-induced angioedema in the pediatric population and the potential for airway compromise.
Charts of 42 patients admitted to Cincinnati Children's Hospital Medical Center with the discharge diagnosis of angioedema (ICD-9 code 995.1) from January 2000 to January 2010 were reviewed. Of the 42 charts, 3 cases had angioedema induced by antihypertensive drugs and all 3 resulted in upper airway obstruction. Summary and findings of the data collected from the medical chart review included demographics, chief complaint(s), past medical history, hospital course, antihypertensive drugs used, diagnostic test(s), medical treatment, and time from onset of symptoms to resolution. In addition, a PubMed literature search using the terms angioedema and antihypertensive drugs was performed to review its occurrence in pediatrics. The previous literature case reports were compared to our cases to further characterize and emphasize the clinical features of this occurrence in children and adolescents.
Despite the well-known occurrence of antihypertensive drug-induced angioedema causing airway obstruction in adults, only 4 case reports have been previously published in children. At our institution, we describe 3 children who developed acute angioedema with upper airway obstruction after the chronic use of antihypertensive medications [2 drugs in the ACE inhibitor class (enalapril and lisinopril), and 1 drug in the calcium channel blocker class (CCB; amlodipine)]. In all 3 cases, the symptoms resolved within 1 week after the antihypertensive agent was discontinued.
Upper airway obstruction can occur at any age when taking antihypertensive drugs. Particular caution should be applied to ACE inhibitors and CCBs in this regard. With the increasing use of antihypertensive agents in the pediatric population, clinicians should be alert to the possibility of angioedema with upper airway obstruction as a potential lethal adverse effect.
Available from: Jameela Kari
- "2 years Female ESRD secondary to HUS on dialysis Isolated lingual swelling No Enalapril 2 days ( Hom et al . , 2012"
[Show abstract] [Hide abstract]
ABSTRACT: Key Clinical MessageWe report a case of a 9-year-old female with known end-stage kidney disease who presented with sudden onset tongue swelling. A diagnosis of angiotensin-converting enzyme inhibitor-induced angioedema related to bradykinin accumulation was made. Her symptoms resolved shortly after discontinuation of captopril. Early diagnosis can save patients from severe upper airway obstruction.
04/2015; 3(6). DOI:10.1002/ccr3.265
[Show abstract] [Hide abstract]
ABSTRACT: Objective: To report a case of simvastatin-induced angioedema in a patient with near nightly episodes of orofacial angioedema. Case Summary: A 75-year-old African American female presented to the emergency department with recurrent face, Hp, and tongue swelling. The patient described frequent episodes of orofacial edema, with 4 emergency department visits over the previous 6 months. Her home medications were reviewed and simvastatin was identified as a possible contributing medication. Simvastatin was discontinued with resolution of the symptoms during hospitalization and a significant reduction in episodes. Discussion: Drug-induced angioedema has been documented with several agents, most commonly angiotensin-converting enzyme inhibitors. The association with different drug classes has led to several postulated pathways for the development of angioedema. Notable mechanisms include mediation by bradykinin, inhibition of arachidonic acid metabolism, and complement activation. Each pathway culminates in increasing vascular permeability causing fluid accumulation in subcutaneous tissues. While statin use has been associated with drug-induced angioedema in postmarketing reports, there are no published cases involving simvastatin. Use of the Naranjo probability scale demonstrated a probable relationship between simvastatin use and the patient's recurrent angioedema. Conclusions: While statin use is not commonly associated with angioedema, clinicians must be aware of this possible adverse reaction. Consideration must also be given to potential drug interactions, increasing the risk of this adverse event.
The Journal of pharmacy technology: jPT: official publication of the Association of Pharmacy Technicians 05/2013; 29(3):149-152. DOI:10.1177/875512251302900309
[Show abstract] [Hide abstract]
ABSTRACT: This report details two cases of adverse drug reactions to amlodipine. The first case presented with diffuse peripheral oedema and a history of amlodipine therapy. Haematology, clinical chemistry, endocrine testing, thoracic, abdominal and cardiac imaging revealed no cause for oedema. Amlodipine therapy was discontinued and oedema diminished markedly within 72 hours. The second case presented for bilateral retinal detachments secondary to systemic hypertension. Haematology, clinical chemistry, thoracic and abdominal imaging were unremarkable and amlodipine therapy was begun. Within 72 hours, diffuse peripheral oedema developed that was unresponsive to therapy and the dog was euthanised. Veterinarians should be aware of the potential serious adverse events associated with commonly used drugs; severe, diffuse oedema is a possible adverse drug event in dogs treated with amlodipine.
Journal of Small Animal Practice 07/2013; 54(11). DOI:10.1111/jsap.12104 · 1.09 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.